Sign/Symptom: Aspirin toxicity
Cats cannot metabolize drugs the way dogs and humans do. They have a relative deficiency of the liver enzymes needed to metabolize drugs such as aspirin. Only your cat’s veterinarian can safely give aspirin to cats in the proper doses and at proper dosing intervals. A typical aspirin dose for a cat would be one baby aspirin every 48 to 72 hours. Larger doses, or doses given more frequently, can result in toxicosis.
Clinical signs are non-specific and include anorexia, vomiting, rapid breathing and depression. The vomit may be blood-tinged because of stomach irritation.
Aspirin toxicity is almost always due to a cat owner unwittingly overdosing their cat with aspirin, not knowing that the drug is toxic. Cats are more discreet about what they eat compared to dogs and are unlikely to ingest an aspirin tablet or capsule on their own.
How is it diagnosed?
Because the clinical signs are vague and non-specific, it is difficult to diagnose unless one knows the cat has ingested aspirin.
No specific antidote exists for aspirin. If a cat is discovered to have ingested aspirin relatively recently (within 6 hours), unabsorbed aspirin should be removed by inducing vomiting or by stomach tube. Activated charcoal is given to bind any remaining unabsorbed aspirin in the gastrointestinal tract.
Over the next few days, supportive care is necessary, including fluid therapy and monitoring of body temperature. Special attention must be paid to acid-base status. If the owner is willing, and an appropriate facility is available, direct removal of aspirin from the blood stream via dialysis may be an option.
IV fluids, sodium bicarbonate, supportive care
The prognosis is favorable if early intervention is possible, and aspirin administration is discontinued
Possible side effects: